Alert archive / Montana / Areal Flood Advisories in 2012
Areal Flood Advisory 21, NWS Great Falls, MT
NWS Great Falls, MT issued this areal flood advisory at Jul 15, 2012, 1:22 AM MDT for Cascade County, Montana. It was in force for 5 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2012, 1:22 AM MDT (07:22 UTC)
- Expired
- Jul 15, 2012, 6:45 AM MDT
- In force
- 5 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 10 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
698 WGUS85 KTFX 150722 FLSTFX FLOOD ADVISORY NATIONAL WEATHER SERVICE GREAT FALLS MT 122 AM MDT SUN JUL 15 2012 MTC013-151315- /O.NEW.KTFX.FA.Y.0021.120715T0722Z-120715T1315Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 122 AM MDT SUN JUL 15 2012 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED AN * URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF POOR DRAINAGE AREAS IN... NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... THIS INCLUDES THE CITY OF GREAT FALLS... * UNTIL 715 AM MDT * HEAVY RAIN HAS CAUSED LOCAL FLOODING IN AREAS OF POOR DRAINAGE. ISOLATED SHOWERS ARE POSSIBLE THROUGH THE NIGHT ALTHOUGH ADDITIONAL HEAVY PRECIPITATION IS NOT EXPECTED. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 4756 11138 4757 11118 4746 11116 4745 11137 $$ 13
1 follow-up statement
164 WGUS85 KTFX 151245 FLSTFX FLOOD ADVISORY NATIONAL WEATHER SERVICE GREAT FALLS MT 645 AM MDT SUN JUL 15 2012 MTC013-151254- /O.CAN.KTFX.FA.Y.0021.000000T0000Z-120715T1315Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASCADE MT- 645 AM MDT SUN JUL 15 2012 ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF POOR DRAINAGE AREAS HAS BEEN CANCELLED FOR NORTH CENTRAL CASCADE COUNTY... THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF POOR DRAINAGE AREAS HAS BEEN CANCELLED FOR GREAT FALLS AND NORTH CENTRAL CASCADE COUNTY. LAT...LON 4756 11138 4757 11118 4746 11116 4745 11137 $$
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this areal flood advisory went out at Jul 15, 1:10 AM MDT, 12 minutes earlier.
Area forecast discussion, Jul 15, 1:10 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 110 AM MDT SUN JUL 15 2012 UPDATED AVIATION SECTION .UPDATE... QUICK ADDITIONAL UPDATE TO REFLECT WIDESPREAD SHOWERS WITH MODERATE TO HEAVY RAINFALL ACROSS PORTIONS OF CENTRAL AND SOUTHWEST MONTANA. CURRENT RADAR SHOWING AREAS OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS FROM BUTTE TO WHITE SULPHUR SPRINGS NORTHWARD TO NEAR CRAIG/CASCADE...ALONG THE MT/ID BORDER SOUTH OF DILLON...AND IN CENTRAL TETON COUNTY. STORMS HAVE NOT BEEN VERY INTENSE OR LONG-LASTING AND ARE LIKELY JUST PRODUCING BRIEF MODERATE TO HEAVY RAINFALL. LONE EXCEPTION TO THIS POINT WAS A STORM THAT WAS STATIONARY FOR ABOUT 90 MIN OVER SOUTHEAST JEFFERSON COUNTY... PROMPTING ISSUANCE OF SMALL STREAM FLOOD ADVISORY THERE UNTIL 2AM SUNDAY. SHOWERS AND FEW WEAK THUNDERSTORMS SHOULD CONTINUE TO POP UP OVER CENTRAL AND NORTH CENTRAL COUNTIES THRU TONIGHT AS CURRENT WAVE OF MOISTURE MOVES SOUTH TO NORTH ACROSS OUR REGION. THAT WILL KEEP SKIES CLOUDY TO OVERCAST WITH ANOTHER NIGHT OF LOW TEMPERATURES REMAINING IN THE UPPER 50S TO LOW 60S. WARANAUSKAS && .DISCUSSION... TONIGHT THROUGH MONDAY...THE RELATIVELY COOL AND UNSETTLED WEATHER PATTERN WILL CONTINUE INTO EARLY IN THE WEEK. AN UPPER LOW OVER OREGON WILL WEAKEN AS IT MOVES THROUGH WESTERN AND CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING. ANOTHER UPPER LOW WILL DEVELOP OVER WASHINGTON/OREGON ON MONDAY. SEVERAL WEATHER DISTURBANCES WILL AFFECT THE AREA IN THE SOUTH TO SOUTHWEST FLOW ALOFT THROUGH MONDAY. AM NOT REAL CONFIDENT ON MODEL DETAILS OF THESE DISTURBANCES SO WILL CONTINUE THE IDEA OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A COOLER CANADIAN AIRMASS WILL SPREAD SOUTH OVER THE PLAINS LATE SUNDAY NIGHT AND MONDAY. IT LOOKS LIKE TEMPERATURES WILL NOT GET WARM ENOUGH IN THAT AREA ON MONDAY FOR THE DEVELOPMENT OF THUNDERSTORMS SO HAVE REMOVED THEIR MENTION. BLANK MONDAY NIGHT THROUGH SATURDAY NIGHT...MEDIUM RANGE MODELS AGREE WELL WITH THEIR SOLUTIONS THROUGH WEDNESDAY...BUT THEY THEN DIFFER ON THE THE TIMING OF THE PASSAGE OF A DISTURBANCE ALOFT. THE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL MOVE SLOWLY SOUTHWEST TO THE CENTRAL PACIFIC COAST MONDAY NIGHT THROUGH TUESDAY NIGHT AS THE UPPER LEVEL RIDGE OVER THE CENTRAL CONUS GRADUALLY BUILDS BACK INTO THE AREA. THIS WILL KEEP A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE TFX CWA THROUGH THIS TIME AND KEEP TEMPERATURES A FEW DEGREES ABOVE SEASONAL AVERAGES. MODELS AGREE IN OPENING UP THE UPPER LOW INTO A SHORTWAVE TROUGH AND MOVING IT OVER THE RIDGE THROUGH THE TFX CWA...BUT THEY DIFFER ON THE TIMING OF ITS PASSAGE. THE GFS IS THE FASTEST SOLUTION...AS IT MOVES THE SHORTWAVE THROUGH THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. THE ECMWF AND GEM ARE MUCH SLOWER...BRINGING THE DISTURBANCE THROUGH THE AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT. REGARDLESS...THE DISTURBANCES ARE EXPECTED TO MOVE OVER NORTHWEST AND NORTH CENTRAL MONTANA...AND THE RESULTING WESTERLY WINDS ALOFT WILL LIKELY CREATE A DOWNSLOPING EFFECT AND LIMIT SHOWER/THUNDERSTORM ACTIVITY OVER THE PLAINS. HAVE THEREFORE KEPT THE MAIN CHANCE FOR ACTIVITY OVER THE WESTERN MOUNTAINS AND HAVE GONE WITH ONLY A SLIGHT CHANCE AT BEST AT LOWER ELEVATIONS (NEAR TO SLIGHTLY BELOW CLIMATOLOGICAL VALUES). IN THE WAKE OF THIS SHORTWAVE...THE UPPER LEVEL RIDGE WILL BE FLATTENED FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE RESULTING WESTERLY FLOW ALOFT WARRANTS A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS...BUT THE LOWER ELEVATIONS SHOULD REMAIN DRY. THE FLATTENING OF THE RIDGE WILL ALSO KEEP TEMPERATURES FROM WARMING UP SIGNIFICANTLY FOR THE MID TO LATE WEEK PERIOD...ONLY REACHING ABOUT 5 TO 10 DEGREES ABOVE NORMAL. COULSTON/BRITTON && .AVIATION... UPDATED 2259Z. CONDITIONS WILL BE CONTINUE MAINLY VFR...BUT A FEW SHOWERS AND THUNDERSTORMS YET THIS EVENING AND EARLY MORNING WILL BRING SOME BRIEF MVFR CONDITIONS AS A DISTURBANCE CONTINUES TO MOVE THROUGH THE AREA. CEILINGS WILL LIFT TONIGHT AS DRIER AIR WORKS INTO THE AREA...LEAVING MAINLY HIGH CLOUDS IN PLACE AFTER MIDNIGHT. ON SUNDAY...A FEW SHOWERS WILL AGAIN DEVELOP IN THE LATER MORNING AND AFTERNOON AS ANOTHER DISTURBANCE MOVES THROUGH THE AREA. DB && .PRELIMINARY POINT TEMPS/POPS... GTF 60 83 57 81 / 100 20 30 20 CTB 57 79 52 74 / 60 30 40 20 HLN 59 82 56 85 / 80 30 30 30 BZN 53 82 50 86 / 50 30 40 30 WEY 45 72 42 75 / 60 30 30 30 DLN 54 80 51 82 / 90 30 30 40 HVR 61 87 57 81 / 70 20 40 20 LWT 58 81 54 79 / 40 20 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SMALL STREAM ADVISORY FOR JEFFERSON COUNTY UNTIL 2 AM SUNDAY. && SHORT TERM... WARANAUSKAS/COULSTON LONG TERM... COULSTON/BRITTON AVIATION... DB WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 14, 3:57 AM MDT, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 357 AM MDT SAT JUL 14 2012 MTZ008>015-044>055-151200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 357 AM MDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 14, 9:32 PM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
932 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLOOD 4 SSE BOULDER 46.18N 112.09W
07/14/2012 JEFFERSON MT LAW ENFORCEMENT
JEFFERSON COUNTY SHERIFF RECEIVED A SECOND-HAND REPORT
OF FLOODING OCCURRING FROM AN EARLIER THUNDERSTORM AT
THE MCCAULEY RANCH APPROX 4 MILES SOUTH-SOUTHEAST OF
BOULDER.
&&
WARANAUSKASSpecial weather statement, Jul 14, 9:32 PM MDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 932 PM MDT SAT JUL 14 2012 MTZ048-049-150415- EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 932 PM MDT SAT JUL 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS AND CLARK AND SOUTHERN TETON COUNTIES UNTIL 1015 PM MDT... AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AUGUSTA...OR 21 MILES SOUTH OF CHOTEAU... MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN TETON COUNTY... RURAL NORTHERN LEWIS AND CLARK COUNTY... LAT...LON 4776 11219 4755 11199 4741 11237 4756 11253 TIME...MOT...LOC 0332Z 235DEG 7KT 4754 11234
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:24 PM MDT | Areal Flood Advisory | TFX | Jefferson | 6 hr |
| Jul 14, 9:32 PM MDT | Special Weather Statement | TFX | Teton | 43 min |
| Jul 15, 2:40 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 50 min |
| Jul 15, 2:59 PM MDT | Areal Flood Advisory | TFX | Pondera, Toole | 5 hr |
Nearby
Areal Flood Advisories in Montana, 2012Every areal flood advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.